Alert archive / Missouri / Flash Flood Warnings in 2014

Flash Flood Warning 23, NWS Springfield, MO

September 17, 2014Barton County, Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 17, 2014, 11:25 PM CDT for Barton County, Vernon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2014, 11:25 PM CDT (04:25 UTC)
Expired
Sep 18, 2014, 5:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barton County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 103 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

533 
WGUS53 KSGF 180425
FFWSGF
MOC011-217-181000-
/O.NEW.KSGF.FF.W.0023.140918T0425Z-140918T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1125 PM CDT WED SEP 17 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BARTON COUNTY IN SOUTHWEST MISSOURI...
  SOUTHWESTERN VERNON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 500 AM CDT.

* AT 1122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATES THAT BETWEEN ONE AND THREE INCHES OF  
  RAIN HAS FALLEN ACROSS THE WARNED AREA WITH AN ADDITIONAL ONE TO   
  TWO INCHES OF RAIN EXPECTED.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...BRONAUGH...HANNON...
  IANTHA AND VERDELLA. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL
  BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3773 9446 3751 9432 3747 9445 3770 9458

$$

GAGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 9:44 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 17, 9:44 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
944 PM CDT Wed Sep 17 2014

.MESOSCALE DISCUSSION...
Issued at 944 PM CDT WED SEP 17 2014

Radar trends over the past hour have been somewhat enlightening as
a small cluster of storms has developed around Vernon county. This
area is near a low level theta-e boundary, weak isentropic upglide
around the 310K level and just enough elevated instability to get a
kick. Additional cells have been trying to develop upstream,
though they have been slow to intensify at this point. So far we
have seen cells that move east weakening rather quick, a sign that
this activity is developing right along an instability gradient.
As a result, we will continue to watch extreme southeastern Kansas
and far western Missouri for continued development for the rest of
tonight. In addition, we will be watching for any development over
Kansas. Short term convection allowing models continue to insist
on a complex developing in central Kansas, sliding to the
southeast with time. Thus far this has not developed, but the
potential remains.

In addition, we continue to get sporadic reports of locally dense
fog. Not too surprising given the heavy rains from earlier today.
Though to this point this fog remains rather localized/spotty.
Will continue to monitor fog development in case an advisory is
required.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 229 PM CDT WED SEP 17 2014

Well its been a little more active than previously thought. Models
did not handle today's situation very well and confidence in
tonight's forecast is low.

A frontal boundary is currently stalled from roughly near
Lamar to Roaring River State Park. West of that boundary
temperatures are in the middle 80s and over the eastern Missouri
Ozarks...temperatures were in the 60s. Convection continues to
regenerate near that boundary and has shown signs of moving slowly
westward.

The short term models are in a bit of a disagreement on the next
12 hours. But the over all trend was to move the axis of
convection slowly westward this evening. Temperatures will be
again tricky tonight through tomorrow. One note to add is there is
another very subtle mid level wave on the Water Vapor imagery over
western Nebraska that is riding southeastward it the mid level flow.

The big question mark is how this will interact with the boundary
in the area overnight and if there will be a similar repeat of
overnight convection developing late tonight through early
tomorrow morning. Will maintain highest chances for additional
convection over portions of southeast Kansas and far southwestern
Missouri for the rest of the evening and tonight.

Even though we have seen some heavy rainfall in the Springfield
area from earlier convection...no headlines for any flash flood
watches because the new development tonight should be southwest of
where the heavy rainfall fell today. There will still be a chance
for an isolated strong storm or two through tonight with marginal
severe hail and wind gusts up to 50 mph with the strongest
convection.

Will have the chance of rain diminishing through out the day on
Thursday as upper level ridging begins to move in and cut off rain
chances. Temperatures will be warmest out west tomorrow...low 80s
and coolest out east...low 70s

.LONG TERM...(Thursday Night through Wednesday)
Issued at 229 PM CDT WED SEP 17 2014

Warm and dry weather with high pressure in the upper levels on
Friday and for most of the day on Saturday. A front will move in
late afternoon and overnight Saturday to bring additional showers
and thunderstorms. Look at the upper level flow and the leftover
moisture from the tropical system out in the southwest U.S...looks
like that will mainly stay southwest of our area and most of the
energy with the trough will stay up in the Great Lakes Region over
the weekend. Will continue to maintain the chance for rain this
weekend but not expecting anything heavy at this time.

The front clears through on Sunday with gradual clearing and
drying. A Canadian airmass moves in for early next week with
seasonable Fall like weather.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 649 PM CDT WED SEP 17 2014

Very complicated forecast for tonight. There is a conditional risk
for fog at all sites, especially SGF/BBG where heavy rain fell
today. There are also signals for another complex of storms to
clip the area late tonight. If these storms do materialize, fog
will be a lesser risk. If we can stay clear, fog will be a much
greater risk. Much will depend on the evolution of mesoscale (and
finer) details in the next few hours. Will utilize amendments to
change course if/when needed. If fog is the winner tonight and
storms do not materialize, LIFR conditions are possible, gradually
improving during the daylight hours of Thursday morning. VFR is
expected Thursday afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Gagan
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Gagan
Hazardous weather outlook, Sep 17, 7:43 PM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
743 PM CDT WED SEP 17 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
743 PM CDT WED SEP 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED FOG RISK.

DISCUSSION...

  THUNDERSTORMS HAVE EXITED TO THE SOUTHWEST FOR THE TIME BEING.
  ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
  EXTREME SOUTHEASTERN KANSAS AND SOUTHWESTERN MISSOURI OVERNIGHT
  TONIGHT. SMALL HAIL AND LOCALIZED WIND GUSTS TO 50 MPH WILL BE
  POSSIBLE WITH ANY STORMS.

  RUNOFF WILL CONTINUE IN AREAS THAT RECEIVED HEAVY RAINFALL ON
  WEDNESDAY. ADDITIONAL LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
  LATE TONIGHT.

  AREAS OF FOG WILL LIMIT VISIBILITY TO ONE MILE OR LESS...
  ESPECIALLY IN AREAS THAT RECEIVED RAINFALL ON WEDNESDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  SCATTERED THUNDERSTORM ACTIVITY WILL BE ONGOING IN SOME AREAS
  EARLY THURSDAY BUT WILL WEAKEN THROUGHOUT THE MORNING.

  A COLD FRONT WILL BRING ADDITIONAL THUNDERSTORM CHANCES OVER
  THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Special weather statement, Sep 17, 5:25 PM CDT, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
525 PM CDT WED SEP 17 2014

KSZ101-MOZ088-093-172315-
CHEROKEE KS-JASPER MO-NEWTON MO-
525 PM CDT WED SEP 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE...
SOUTHWESTERN JASPER AND WESTERN NEWTON COUNTIES UNTIL 615 PM CDT...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SOUTHWESTERN JOPLIN...OR 4 MILES EAST OF
GALENA...MOVING SOUTHEAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE AIRPORT DRIVE...CLIFF VILLAGE...DENNIS
ACRES...DUQUESNE...GALENA...IRON GATES...JOPLIN...LEAWOOD...NEOSHO...
OAKLAND PARK...RACINE...REDINGS MILL...SAGINAW...SENECA...SHOAL CREEK
DRIVE...SHOAL CREEK ESTATES...SILVER CREEK AND WEBB CITY.

INTERSTATE 44 BETWEEN MILE MARKERS 0 AND 11 WILL ALSO BE IMPACTED BY
THIS STORM.

LAT...LON 3689 9463 3699 9463 3700 9467 3714 9472
      3718 9451 3687 9420 3678 9460
TIME...MOT...LOC 2226Z 324DEG 23KT 3705 9455

GRIFFIN
Special weather statement, Sep 17, 8:25 PM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
825 PM CDT WED SEP 17 2014

MOZ066-077-180215-
BARTON MO-VERNON MO-
825 PM CDT WED SEP 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARTON AND SOUTHERN
VERNON COUNTIES UNTIL 915 PM CDT...

AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNDVILLE...OR 6 MILES SOUTHWEST OF
NEVADA...MOVING SOUTH AT 15 MPH. PENNY SIZE HAIL IS EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE BRONAUGH...DEERFIELD...HANNON...MILO...
MOUNDVILLE...NEVADA...OSKALOOSA...SHELDON AND VERDELLA.

PEOPLE IN NORTHERN BARTON AND SOUTHERN VERNON COUNTIES...INCLUDING
SHELDON AND VERDELLA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3781 9420 3759 9408 3759 9461 3787 9459
      3791 9429
TIME...MOT...LOC 0125Z 342DEG 13KT 3777 9443

GAGAN
Local storm report, Sep 17, 8:39 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
839 PM CDT WED SEP 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             NEVADA                  37.84N 94.35W
09/17/2014  E0.75 INCH       VERNON             MO   911 CALL CENTER

&&

WISE
Special weather statement, Sep 17, 9:12 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
912 PM CDT WED SEP 17 2014

MOZ066-077-180245-
BARTON MO-VERNON MO-
912 PM CDT WED SEP 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BARTON AND SOUTH
CENTRAL VERNON COUNTIES UNTIL 945 PM CDT...

AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRONAUGH...OR 5 MILES NORTH OF VERDELLA...
MOVING SOUTH AT 15 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BRONAUGH...HANNON...LIBERAL AND VERDELLA.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE PRAIRIE
STATE PARK.

LAT...LON 3752 9430 3753 9460 3772 9455 3773 9433
TIME...MOT...LOC 0213Z 356DEG 15KT 3766 9445

GAGAN
Special weather statement, Sep 17, 10:30 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1030 PM CDT WED SEP 17 2014

MOZ077-180400-
BARTON MO-
1030 PM CDT WED SEP 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR BARTON COUNTY UNTIL 1100 PM
CDT...

AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR VERDELLA...MOVING SOUTHEAST AT 5 MPH.
PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE HANNON...IANTHA...LAMAR HEIGHTS...LAMAR...
LIBERAL...OAKTON AND VERDELLA.

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 3765 9444 3765 9442 3750 9421 3740 9442
      3760 9456
TIME...MOT...LOC 0330Z 322DEG 6KT 3759 9446

GAGAN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 8:25 PM CDTSpecial Weather StatementSGFVernon50 min
Sep 17, 8:30 PM CDTSevere Thunderstorm WarningSGFVernon45 min
Sep 17, 9:12 PM CDTSpecial Weather StatementSGFBarton33 min
Sep 17, 10:30 PM CDTSpecial Weather StatementSGFBarton30 min
Sep 17, 11:31 PM CDTDense Fog AdvisorySGFBarry, Christian, Dent, Douglas, Howell, Oregon and 7 more9 hr
Sep 18, 12:08 AM CDTSpecial Weather StatementSGFBarton37 min
Sep 18, 1:07 AM CDTSpecial Weather StatementSGFJasper23 min
Sep 18, 1:22 AM CDTFlash Flood WarningSGFBarton, Jasper, Vernon6 hr
Sep 18, 1:38 AM CDTSpecial Weather StatementSGFJasper37 min
Sep 18, 2:17 AM CDTSpecial Weather StatementSGFNewton28 min
Sep 18, 3:33 AM CDTAreal Flood AdvisorySGFBarry, Jasper, McDonald, Newton6 hr

Nearby

Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.